Alert archive / Kentucky / Flash Flood Warnings in 1997

Flash Flood Warning 72, NWS Jackson, KY

August 28, 1997Clay County, Leslie County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 28, 1997, 6:30 PM EDT for Clay County, Leslie County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 1997, 6:30 PM EDT (22:30 UTC)
Expired
Aug 28, 1997, 8:30 PM EDT
In force
2 hr
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Clay County, KY, Leslie County, KY

The radar

The Jackson,KY radar (KJKL), 56 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1997-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1997-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 282229
FFWJKL
KYC051-131-290030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
630 PM EDT THU AUG 28 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 830 PM EDT
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTHEAST KENTUCKY

   ...CLAY
   ...LESLIE
 
NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT AROUND 2
INCHES OF RAIN HAS FALLEN IN A ONE-HOUR PERIOD ALONG THE CLAY-LESLIE
COUNTY BORDER. ADDITIONAL THUNDERSTORMS WILL MOVE OVER THE AREA AND THE
THREAT FOR FLASH FLOODING IS INCREASING.

SMALL STREAMS AND CREEKS WILL RISE QUICKLY AND WILL LIKELY EXCEED
BANKFULL LEVELS. THE HEAVIEST RAIN HAS FALLEN AROUND ROARK AND NEAR THE
UPPER JACKS BRANCH. TRIBUTARIES OF THE RED RIVER ALONG THE CLAY AND
LESLIE COUNTY LINE MAY EXPERIENCE LOCALIZED FLOODING.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

SES/SMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 3:04 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 28, 3:04 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
303 PM EDT THU AUG 28 1997

WEAK FRONTAL BOUNDARY CONTINUING TO STIR OUR UNSTABLE BUT RELUCTANT
ATMOSPHERE INTO SCT SHRA/TSRA...MAINLY EAST OF OUR AREA. ALTHOUGH
MICROSWIS IS DOWN...VIS SAT PIX OFF THE NET SHOW ANOTHER CONVERGENCE
LINE WELL TO THE NORTH OVER OHIO. WE MAY NEED TO KEEP A 20/30 POP IN
FOR THE EVENING HOURS AS WE SHOULD SEE MORE DEVELOPMENT UNTIL WE LOSE
DIURNAL HEATING.

FORECAST BECOMES MORE STRAIGHTFORWARD AFTER THAT AS THE MODELS SHOW
THE HIGH PRESSURE WELL TO THE NORTH RIDGING INTO KENTUCKY AND PUSHING
DRIER AIR WITH OUR DEWPOINTS DROPPING ABOUT 10 DEGREES. ALTHOUGH
SOMETIMES IT/S TOUGH TO GET SUCH DRIER AIR INTO SOUTHEAST KENTUCKY...
WITH NORTH GRADIENT ADVECTING DRIER AIR FROM ONLY AS FAR NORTH AS THE
GREAT LAKES REGION THIS SEEMS REASONABLE.

RUNNING A LITTLE BEHIND AGAIN. WRKZFP LOOKS GOOD...NO CHANGES TO
SUGGEST.

JKL  63/83/60/82  2000
LOZ  63/84/58/83  2000

RAB

Nearby

Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.